Alert archive / Nebraska / Red Flag Warnings in 2008

Red Flag Warning 6, NWS North Platte, NE

April 19, 200811 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 19, 2008, 9:33 AM MDT for 11 counties in Nebraska. It took effect at Apr 19, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 9:33 AM MDT (15:33 UTC)
In effect from
Apr 19, 2008, 12:00 PM MDT
Expired
Apr 19, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLBF 191533
RFWLBF

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 AM CDT SAT APR 19 2008

.ABOVE NORMAL TEMPERATURES AND GUSTY WINDS WILL LEAD TO AFTERNOON
RELATIVE HUMIDITY LEVELS DROPPING TO NEAR 15 PERCENT ACROSS
PORTIONS OF WESTERN NEBRASKA. DRY FUELS COMBINED WITH THESE
WEATHER CONDITIONS COULD LEAD TO RAPID FIRE GROWTH THIS AFTERNOON. 

NEZ204-210-200100-
/O.NEW.KLBF.FW.W.0006.080419T1800Z-080420T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-FRENCHMAN BASIN-
1033 AM CDT SAT APR 19 2008 /933 AM MDT SAT APR 19 2008/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING MAINLY FOR AREAS WEST OF HIGHWAY 61 FOR LOW RELATIVE
HUMIDITY LEVELS AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

ABOVE NORMAL TEMPERATURES IN THE MID TO UPPER 70S WILL HELP DROP
AFTERNOON RELATIVE HUMIDITY LEVELS TO NEAR OR BELOW 15 PERCENT.
THESE READING COMBINED WITH SOUTHERLY WINDS OF 15 TO 25 MPH...WITH
GUSTS NEARING 30 MPH...WILL CREATE CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

13
1 follow-up statement
000 
WWUS83 KLBF 200107
RFWLBF

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT SAT APR 19 2008

...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN SUNDAY AFTERNOON...

.ABOVE NORMAL TEMPERATURES AND GUSTY WINDS WILL LEAD TO AFTERNOON
RELATIVE HUMIDITY LEVELS DROPPING TO NEAR 15 PERCENT OR LESS ACROSS
PORTIONS OF WESTERN NEBRASKA SUNDAY AFTERNOON. DRY FUELS COMBINED WITH
THESE WEATHER CONDITIONS COULD LEAD TO RAPID FIRE GROWTH.

NEZ204-210-200215-
/O.EXP.KLBF.FW.W.0006.000000T0000Z-080420T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-FRENCHMAN BASIN-
807 PM CDT SAT APR 19 2008 /707 PM MDT SAT APR 19 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RED FLAG WARNING CONDITIONS HAVE ENDED ACROSS WESTERN NEBRASKA
THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS WILL RETURN SUNDAY
AFTERNOON WITH LOWEST RELATIVE HUMIDITY LEVEL FALLING TO NEAR OR
BELOW 15 PERCENT. THEREFORE A RED FLAG WARNING WILL LIKELY BE
ISSUED ONCE THE LATEST CONDITIONS FOR WINDS AND RELATIVE HUMIDITY FOR
SUNDAY CAN BE DETERMINED.

$$

KAR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:53 AM MDT, 7 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 1:53 AM MDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 AM CDT SAT APR 19 2008

.SYNOPSIS...

NEGATIVELY TILTED MID LVL S/W TROUGH WAS ROTATING EAST THROUGH THE
MID/LWR MS VALLEY REGION FRIDAY EVENING...WHILE ANOTHER TROUGH WAS
MOVING SOUTH INTO THE PACIFIC NORTHWEST. OVER THE CENTRAL
PLAINS...A LOW AMPLITUDE RIDGE WAS OBSERVED...WITH LITTLE IN THE
WAY OF SFC FEATURES OBSERVED. HOWEVER...A LEE TROUGH IS EXPECTED
TO FORM DURING THE NEXT 48 HRS...LEADING TO INCREASING SOUTHERLY
SFC FLOW AND WARMER TEMPERATURES OVER THE HIGH PLAINS.

&&

.DISCUSSION...

MID/UPR LVL RIDGE WILL AMPLIFY FURTHER OVER THE CENTRAL/SOUTHERN
PLAINS BY SATURDAY AFTERNOON. HEIGHT FALLS SPREADING EAST FROM THE
NORTHWESTERN U.S. TROUGH WILL FAVOR A BROAD AREA OF LOW PRESSURE
OVER THE CENTRAL ROCKIES...LEADING TO INCREASING SOUTHERLY LOW LVL
FLOW OVER THE PLAINS STATES. THIS...IN ADDITION TO PLENTIFUL
SUNSHINE WILL FAVOR A STRONG WARM UP...WITH PREVIOUS TEMPERATURE
FORECAST STILL ON TRACK WITH UPR 70S OVER THE WEST/SOUTHWEST
PORTION OF NEB...TO AROUND 70 IN THE NORTHEAST. THE NAM AND GFS
FCST A 40-50 KT SOUTH/SOUTHEASTERLY LLJ DEVELOPING SATURDAY
NIGHT...WHICH WILL TRANSPORT HIGHER LOW LVL MOISTURE NORTHWARD
INTO WESTERN NEB. FCST SOUNDINGS SHOW A SHALLOW MOIST LAYER CAPPED
OFF BY A WARM/DRY LAYER AT 750 MB. THIS WILL FAVOR THE DEVELOPMENT
OF STRATUS SUNDAY MORNING...WHICH COULD MAKE SUNDAY AFTERNOON
TEMPERATURES TRICKY DEPENDING ON HOW FAST /OR SLOW/ THE STRATUS
BURNS OFF. DECIDED TO DROP HIGHS FROM LBF/OGA AND POINTS NORTH BY
A FEW DEGREES...THOUGH LATEST OBJECTIVE GUIDANCE SUGGESTS THAT EVEN
COOLER TEMPERATURES MAY BE WARRANTED. WILL HAVE TO CONTINUE TO
EVALUATE POTENTIAL IMPACTS FROM THIS STRATUS DURING THE NEXT 24
HRS. IN ADDITION TO TEMPERATURES...FIRE WX CONCERNS WILL EXIST
SATURDAY AND SUNDAY. NAM BUFKIT SOUNDINGS SHOW GREATEST FIRE
WEATHER THREAT ON SATURDAY TO RESIDE OVER THE EASTERN PANHANDLE
COUNTIES...WHERE RH VALUES WILL FLIRT WITH 15%...AND WIND GUSTS
COULD OCCASIONALLY REACH 20-25 KT DURING THE MID/LATE AFTERNOON.
FOR SUNDAY...THE THREAT SHIFTS TO THE FAR SOUTHERN
COUNTIES...WHERE RH AND WIND CRITERIA WILL AGAIN BECOME MARGINALLY
FAVORABLE FOR AN ENHANCED FIRE WX THREAT. FOR ADDITIONAL THOUGHTS
ON THE FIRE WEATHER SITUATION...REFERENCE THE FIRE WX DISCUSSION
AT THE END OF THIS AFD.

A COLD FRONT WILL BEGIN TO SLIDE EAST ACROSS THE CWA SUNDAY
NIGHT...THOUGH AIRMASS ALONG/AHEAD OF THIS BOUNDARY IS EXPECTED TO
BE TOO DRY FOR PRECIP AT THIS TIME. THE CWA WILL THEN RESIDE WITHIN
POST FRONTAL AIRMASS ON MONDAY...WITH EAST/NORTHEASTERLY WINDS AND
TEMPS 2-4 DEG F BELOW NORMAL. THE GFS AND ECMWF SHOW A 120 KT H25
JET STREAK NOSING TOWARDS THE CENTRAL HIGH PLAINS BY MONDAY
NIGHT...WITH UPR LVL DIVG AND LARGE SCALE ASCENT INCREASING IN
RESPONSE. ISENTROPIC LIFT OBSERVED ON THE 300 K SFC ALSO RESPONDS TO
THE APPROACHING JET...AND FCST SOUNDINGS ACROSS MUCH OF THE CWA
BEGIN TO MOISTEN AS MOISTURE TRANSPORT SPREADS NORTH. VERY STEEP
700-500 MB LAPSE RATES ARE FCST BY GFS TO SLIDE EAST INTO THE REGION
IN CONJUNCTION WITH INCREASING LIFT...WITH LIFTED PARCELS AT
750 MB POTENTIALLY EXPERIENCING 300 J/KG OF MUCAPE. THIS COULD
FAVOR ELEVATED THUNDERSTORM DEVELOPMENT MONDAY NIGHT...BUT DECIDED
TO LEAVE OUT OF THE CURRENT FCST DUE TO THE RATHER DRY NATURE OF
FCST SOUNDINGS. BY WEDNESDAY AND THURSDAY...THE GFS APPEARS TO
HAVE DRASTICALLY CHANGED ITS HANDLING OF UPR FLOW REGIME...WITH
MORE OF A ZONAL PATTERN DEVELOPING /COMPARED TO BROAD TROUGH
APPROACHING THE CWA IN MODEL RUNS 12-24 HRS AGO/. THE 00Z ECMWF
STILL BRINGS A TROUGH ACROSS THE WESTERN CONUS BY 00Z
FRIDAY...WHICH INDICATES THAT PRECIP CHANCES STILL EXIST FOR
WEDNESDAY NIGHT /VERSUS DRIER GFS SOLUTION/. AT THIS POINT...WILL
NOT MAKE MANY CHANGES FOR DAY 5 DUE TO DIFFERENCES BETWEEN THESE
TWO MODEL SOLUTIONS.

&&

.AVIATION...

WITH RIDGING OVERHEAD...VFR CONDITIONS ARE EXPECTED
THROUGH 09Z SUNDAY MORNING. STRONG SOUTHERLY WINDS WILL DEVELOP JUST
OFF THE SURFACE TONIGHT. THIS MAY PROVIDE SOME LOW LEVEL WIND SHEAR
AT THE KLBF TERMINAL...PROVIDED THE SURFACE WINDS ARE UNDER 10
KTS AFTER 09Z. IN ADDITION TO WIND SHEAR AT THE KLBF TERMINAL...SOME
LOW LEVEL CLOUDINESS IS POSSIBLE AT THE KLBF AND KVTN TERMINALS
AFTER 09Z SUNDAY MORNING. CLOUD CEILINGS MAY DIP TO 1000 FEET
BETWEEN 09Z AND 15Z SUNDAY MORNING.

&&

.FIRE WEATHER...

CRITICAL FIRE DANGER A CONCERN OVER THE NEXT 12 TO
48 HOURS AS RIDGING ALOFT BREAKS DOWN AND A STRONG SURFACE TROF
DEVELOPS ACROSS THE HIGH PLAINS OF WYOMING. MINIMUM
RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ARE EXPECTED ACROSS THE
EASTERN PANHANDLE AND THE FAR SOUTHWESTERN ZONES LATER THIS
AFTERNOON. HOWEVER...WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH THIS
AFTERNOON...AS THE STRONGER WIND GRADIENT REMAINS WEST OF THE
FORECAST AREA. WITH WIND SPEEDS OF 10 TO 20 MPH EXPECTED IN THE
EASTERN PANHANDLE AND WESTERN NEBRASKA...RED FLAG CONDS NOT EXPECTED
ATTM.

ON SUNDAY THE SURFACE TROF WILL STRENGTHEN AND TRANSITION EAST EARLY.
SRLY WINDS WILL BE STRONG...MAINLY EAST OF A MERRIMAN TO IMPERIAL
LINE. THIS WILL ALLOW MOISTURE TO SPILL INTO CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA EARLY...GIVING A BOOST TO RELATIVE
HUMIDITIES. THE STRATUS IS EXPECTED TO BURN OFF QUICKLY AFTER MID
MORNING. WITH A WESTWARD SHIFT IN THE WIND EXPECTED LATE SUNDAY
AFTERNOON...DRIER AIR WILL BEGIN TO INFILTRATE THE FORECAST
AREA...REDUCING DEW POINTS AND INCREASING FIRE DANGER. AT THIS TIME
THE BEST CHANCE FOR CRITICAL FIRE DANGER IS WEST OF A LINE FROM
MERRIMAN....TO GRANT...TO HAYES CENTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/BUTTLER
Hazardous weather outlook, Apr 19, 4:33 AM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 AM CDT SAT APR 19 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-201030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
533 AM CDT SAT APR 19 2008 /433 AM MDT SAT APR 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 70S TODAY. DRY BOUNDARY
CONDITIONS COMBINED WITH TEMPERATURES IN THE 70S...WILL LEAD TO
LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EXTREME FIRE DANGER IN
WESTERN PORTIONS OF THE OUTLOOK AREA. THE MAIN AREA OF CONCERN IS
WEST OF A LINE FROM CODY..TO MULLEN...TO SUTHERLAND AND HAYES
CENTER. WINDS IN THESE AREAS WILL RANGE FROM 15 TO 25 MPH THIS
AFTERNOON...WITH THE HIGHEST SPEEDS OVER THE EASTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXTREME FIRE DANGER IS EXPECTED ONCE AGAIN SUNDAY AFTERNOON IN
WESTERN AND SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA...OR WEST OF
A LINE FROM RUSHVILLE...TO NORTH PLATTE...TO EUSTIS. THE
COMBINATION OF SOUTHWESTERLY WINDS OF 15 TO 25 MPH AND AFTERNOON
RELATIVE HUMIDITIES AROUND 15 PERCENT WILL ALLOW FIRES TO SPREAD
QUICKLY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...EAST OF
A LINE FROM VALENTINE TO NORTH PLATTE. AT THIS TIME...NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

Nearby

Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.